Image of a mother and daughter hugging

Information for Family and Friends

Information for Family and Friends
SHARE

Warning Signs

Some warning signs of a fentanyl-related overdose include:

  • Dizziness
  • Feeling a loss of bodily control and coordination, including slurred speech
  • Difficulty breathing
  • Drowsiness
  • Feeling nauseated or vomiting
  • Depression of breathing

What to Do for an Overdose

  • Call 911 immediately

The 911 Good Samaritan Law provides legal protection against criminal charges and prosecution for possession of controlled substances, as well as possession of marijuana and drug paraphernalia. This protection applies to the person seeking assistance in good faith and to the person who overdosed.

  • Administer Naloxone

If an overdose is suspected, administer naloxone, if available, to the overdosed person before EMS arrives. You may need to administer multiple doses of naloxone.

Naloxone, often sold under the brand name Narcan, is a safe, emergency medicine that can stop an overdose. It is available in more than 2,000 pharmacies throughout New York State and can be acquired without a prescription. For people who have prescription coverage as part of their health insurance plans, New York State’s Naloxone Co-payment Assistance Program (N-CAP) will cover up to $40 in co-payment costs for naloxone.

People at risk for an overdose, or their family members or friends, are encouraged to have naloxone on hand in case of an emergency. OASAS offers free training sessions across the state on how to administer Naloxone. Training participants receive a free Naloxone kit which includes Naloxone in the intranasal form.

Get Treatment

Family and friends should encourage the person who has overdosed to seek treatment for addiction immediately after the overdose. The OASAS Treatment Availability Dashboard can help identify state-certified outpatient or bedded programs that are currently available.

Families and friends can also contact Family Support Navigators to help them understand the progression of addiction and how to navigate insurance and treatment systems.

Talk About Addiction

Initiating conversations about addiction with a person who has overdosed or is at risk for overdose can be uncomfortable but is necessary. The Kitchen Table Toolkit offers a discussion guide and videos to assist parents, teachers, counselors and the community on how to talk about heroin and opioid abuse.